Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 36, NWS Denver/Boulder, CO

June 17, 2023Elbert County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 17, 2023, 1:14 PM MDT for Elbert County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2023, 1:14 PM MDT (19:14 UTC)
Expired
Jun 17, 2023, 5:00 PM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Elbert County, CO

The radar

The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS55 KBOU 171914
FFWBOU
COC039-172300-
/O.NEW.KBOU.FF.W.0036.230617T1914Z-230617T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
114 PM MDT Sat Jun 17 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Western and Northern Elbert County in east central Colorado...

* Until 500 PM MDT.

* At 114 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Elbert, Kiowa, Agate and Fondis.

This includes the following streams and drainages...
  Wolf Creek, West Bijou Creek, Muddy Creek, First Creek, Agate 
  Creek, Key Creek, Comanche Creek, Water Gulch, West Kiowa Creek, 
  Hay Gulch, Spring Branch, Rattlesnake Creek, Kiowa Creek, Wilson 
  Creek, East Cherry Creek, Middle Bijou Creek, Dry Creek, Gopher 
  Creek, East Bijou Creek and Running Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3921 10466 3956 10421 3957 10387 3943 10388
      3913 10445 3913 10448 3913 10450 3913 10459
      3913 10461 3913 10462 3913 10464 3913 10466
      3915 10466 3917 10466

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch
1 follow-up statement
565 
WGUS75 KBOU 172118
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
318 PM MDT Sat Jun 17 2023

COC039-172300-
/O.CON.KBOU.FF.W.0036.000000T0000Z-230617T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
318 PM MDT Sat Jun 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR PORTIONS OF WESTERN AND CENTRAL ELBERT COUNTY...

At 318 PM MDT, Doppler radar indicated thunderstorms with heavy rain 
had ended across the warned area. Between 0.5 and 2 inches of rain 
has fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Elbert and Fondis.

This includes the following streams and drainages...
  West Kiowa Creek, Kiowa Creek, Wolf Creek, Wilson Creek, Key 
  Creek, Spring Branch, West Bijou Creek, East Cherry Creek, Middle 
  Bijou Creek, Gopher Creek, Comanche Creek, East Bijou Creek, Water 
  Gulch and Running Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3932 10448 3942 10438 3944 10403 3939 10402
      3913 10459 3913 10461 3913 10462 3913 10466
      3915 10466 3919 10466

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 12:07 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 17, 12:07 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1207 PM MDT Sat Jun 17 2023

.UPDATE...
Issued at 1200 PM MDT Sat Jun 17 2023

Shortwave is coming through a little earlier than optimal for
strong convection as expected. Only change at this time is to
speed up the timing by an hour or two. Denver will have the main
batch of showers/storms over the next two hours. Cap is about to
break with CAPEs around 600 J/kg so just expecting weak storms
here. The environment will get richer as they move east, by Limon
in the late afternoon CAPEs will be closer to 1000-1200 J/kg.
There is some trailing convection from diurnal heating on the
clearing behind the trough axis. This justifies holding on to PoPs
in the afternoon for the mountains and into early evening on the
plains, but that will be it.

&&

.SHORT TERM...(Today and tonight)
Issued at 228 AM MDT Sat Jun 17 2023

...Flash flooding possible Elbert/Lincoln Counties this
afternoon...

...Marginal to slight risk of severe thunderstorms Palmer Divide
this afternoon...

Areas of fog are expected across the northeast plains early this
morning.  One more day of cool and unsettled weather is expected
across north central and northeast CO mainly this afternoon. Not
as cool as yesterday but still below normal.  The models bring
another upper level disturbance located over the Great Basin this
morning, and move it into eastern CO this afternoon. Forecast
soundings for this afternoon show the best moisture and
instability this afternoon will be south and southeast of Denver,
primarily over the Palmer Divide. Although precipitable water
values are expected to be decreasing across the region this
afternoon, heavy rainfall from last night (2 to 3 inches) will
still elevate the flash flood risk across Elbert and Lincoln
counties this afternoon. NAM12 PWAT values are progged to drop to
around 0.5 inch by 21z this afternoon, but still close to one inch
in Lincoln County. In addition, SPC has this same area in a
Marginal to slight risk of severe thunderstorms. ML/MU CAPEs this
afternoon 1400/1900 J/kg respectively this afternoon. Large hail
up to 2 inches and wind gusts to 60 mph the main threats in
addition to the potential for flash flooding. Timing wise, most of
the thunderstorms should shift to the east of Lincoln County by 6
PM MDT. A drier west to northwest flow aloft will develop by this
evening in the wake of the exiting trough.

.LONG TERM...(Sunday through Friday)
Issued at 330 AM MDT Sat Jun 17 2023

A drier, warmer period of weather is expected for the forecast
area starting on Sunday with upper ridging in place. The ridge
axis over the CWA pushes a bit east of Colorado by late Sunday
night and continues there into Monday night. A decent upper trough
and closed low is over the northwestern United States through
Monday night. Weak westerly and northwesterly flow aloft on Sunday
will become weak southwesterly Monday and Monday night. Weak
downward to neutral synoptic scale energy will be in place Sunday
into Monday, with weak upward motion moving in Monday night.

Moisture is lacking with the atmosphere expected to dry out over the
area. Precipitable water values are progged down into the 0.2
inch range for the mountains Sunday and Monday. They will range
from 0.5 to 0.8 inch for the plains. The Theta-E axis will be east
of the forecast area Sunday through Monday night with a tad of MLCAPE
in the mountains late day Sunday, then a bit noted over the far
northeast border area late day Monday. Very little. I will not
have any pops for the CWA Sunday through Monday night.

Temperatures are expected to rise above seasonal normals by Sunday
and stay that way on Monday too. That will be the first time this
June, on Sunday 18th, that the high temperature in Denver will get
into the 80s F and also be above the seasonal normal for the date.
Monday could reach 90 F at DIA for Denver's high.

For the later days, Tuesday through Friday, the upper trough over
the northwest U.S. is progged to push northeastward into Canada
Tuesday through Wednesday. Southwesterly flow aloft is expected for
the forecast area all four days. Some moisture may get into the
area Wednesday into Friday. There could enough for limited late
day storms, especially in the alpine and northern border areas of
our CWA. Temperatures look to be more around seasonal normals for
highs through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM MDT Sat Jun 17 2023

Scattered showers and thunderstorms will be in the Denver area
this afternoon, with the treat mainly before 22z. Instrument
approaches to KDEN will likely be needed for a few hours. Winds
will likely just switch to west to northwest direction, though
brief variable gusts up to 30 knots are possible. After 23z, VFR
conditions are expected through tonight.

&&

.HYDROLOGY...
Issued at 330 AM MDT Sat Jun 17 2023

Another round of showers and thunderstorms is expected this
afternoon. The threat of heavy rain in the burn scars will lessen
somewhat as drier air starts to spread into the foothills from the
west. At this point, the threat of flash flooding in the burn
scars will be limited. The main concern for flash flooding will be
over the Palmer Divide this afternoon. Creeks/streams in the area
are likely still running high from last night, where up to 3
inches of rain fell. For this reason, a flash flood watch has been
issued for Elbert and Lincoln counties, with improving conditions
from west to east after 6 pm this evening.

With very little to no new rainfall expected for the CWA Sunday
through Wednesday, there shouldn't be any new hydrology issues
developing. Ongoing water issues may still pose problems.  Both
late day Thursday and Friday, a return of scattered convection is
forecast but the threat of any flash flooding will be limited to
the alpine burned areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM MDT this evening for COZ041-046-047.

&&

UPDATE...Gimmestad
SHORT TERM...Coop
LONG TERM....Koop
AVIATION...Gimmestad
HYDROLOGY....Coop/Koop
Hazardous weather outlook, Jun 17, 11:02 AM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sat Jun 17 2023

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sat Jun 17 2023

...FLOOD WATCH IN EFFECT TODAY FROM NOON THROUGH 6 PM MDT FOR
ELBERT AND LINCOLN COUNTIES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move east from the
mountains across the plains this afternoon. A few severe
thunderstorms are possible on the plains south of Interstate 70.
Hail up to 2 inches in diameter and wind gusts to 60 mph may occur
with the strongest storms.

In addition, flash flooding will remain a threat across Elbert and
Lincoln counties this afternoon. Heavy rainfall from Friday
coupled with another round of strong storms could cause flash
flooding along creeks and streams that are already running high.
Storms will end in the mountains by early evening and on the
eastern plains a few hours later.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected through Tuesday. There will be
scattered late day showers and thunderstorms Wednesday through
Friday, which could pose a limited threat of burn area flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed, but reports of hail, heavy
rain or flooding will be appreciated.

Gimmestad/EJD

In the hours before

Special weather statement, Jun 17, 12:52 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
1252 PM MDT Sat Jun 17 2023

COZ041-046-171930-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1252 PM MDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of central Elbert County
through 130 PM MDT...

At 1250 PM MDT, trained weather spotters reported funnel clouds
along a line extending from 11 miles southwest of Agate to 5 miles
southwest of Elbert, or along a line extending from 24 miles west of
Limon to 22 miles northeast of Colorado Springs.
Movement was east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

These storms will remain over mainly rural areas of central Elbert
County, which includes Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

&&

LAT...LON 3913 10469 3940 10415 3943 10386 3913 10449
TIME...MOT...LOC 1850Z 256DEG 5KT 3937 10413 3915 10459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:03 PM MDTFlash Flood WarningBOULincoln3 hr
Jun 16, 9:39 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln12 hr
Jun 17, 2:21 AM MDTFlood WatchBOUArapahoe, Douglas, Elbert, Lincoln16 hr
Jun 17, 12:52 PM MDTSpecial Weather StatementBOUElbert38 min
Jun 17, 1:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Jun 17, 2:08 PM MDTFlash Flood WarningBOUElbert3 hr
Jun 17, 2:15 PM MDTSevere Thunderstorm WarningBOUElbert30 min
Jun 17, 2:39 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln51 min
Jun 17, 2:58 PM MDTSevere Thunderstorm WarningBOULincoln47 min
Jun 17, 3:37 PM MDTSpecial Weather StatementBOULincoln23 min
Jun 17, 4:57 PM MDTAreal Flood WarningBOUElbert16 hr

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.